Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 98, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 30, 2012, 7:20 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2012, 7:20 PM CDT (00:20 UTC)
- Expired
- Jun 30, 2012, 8:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Kidder County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 119 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 8:10 PM CDT | HAIL 0.75 | 7 Ssw Pettibone, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1260 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1979 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
468 WUUS53 KBIS 010020 SVRBIS NDC043-093-010100- /O.NEW.KBIS.SV.W.0098.120701T0020Z-120701T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 720 PM CDT SAT JUN 30 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA CENTRAL STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 800 PM CDT * AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF CHASE LAKE...OR 38 MILES WEST OF JAMESTOWN...AND MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... CHASE LAKE...MEDINA...CLEVELAND AND WINDSOR. THIS STORM WAS JUST NORTH OF INTERSTATE 94 MOVING EAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4715 9896 4682 9888 4680 9962 4709 9972 TIME...MOT...LOC 0019Z 271DEG 30KT 4695 9948 WIND...HAIL <50MPH 1.00IN $$ VINING
2 follow-up statements
820 WWUS53 KBIS 010030 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 730 PM CDT SAT JUN 30 2012 NDC043-093-010100- /O.CON.KBIS.SV.W.0098.000000T0000Z-120701T0100Z/ KIDDER ND-STUTSMAN ND- 730 PM CDT SAT JUN 30 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL STUTSMAN AND EAST CENTRAL KIDDER COUNTIES UNTIL 800 PM CDT... AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED NEAR CHASE LAKE...OR 32 MILES WEST OF JAMESTOWN... MOVING EAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... MEDINA...CLEVELAND AND WINDSOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4715 9896 4682 9888 4680 9962 4709 9972 TIME...MOT...LOC 0030Z 271DEG 30KT 4699 9935 WIND...HAIL <50MPH 1.75IN $$ VINING
626 WWUS53 KBIS 010049 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 749 PM CDT SAT JUN 30 2012 NDC043-093-010100- /O.CON.KBIS.SV.W.0098.000000T0000Z-120701T0100Z/ KIDDER ND-STUTSMAN ND- 749 PM CDT SAT JUN 30 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL STUTSMAN AND EAST CENTRAL KIDDER COUNTIES UNTIL 800 PM CDT... AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THESE STORMS EXTENDED FROM WOODWORTH TO CLEVELAND...OR 22 MILES WEST OF JAMESTOWN...MOVING EAST AT 40 MPH. ANOTHER SEVERE THUNDERSTORM WAS NEAR TAPPEN...MOVING EAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... WINDSOR...AND INTERSTATE 94 FROM TAPPEN TO CRYSTAL SPRINGS TO MEDINA AND CLEVELAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4715 9896 4682 9888 4680 9962 4709 9972 TIME...MOT...LOC 0047Z 267DEG 33KT 4702 9911 WIND...HAIL <50MPH 1.75IN $$ VINING/AYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:11 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 30, 6:11 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 611 PM CDT SAT JUN 30 2012 .DISCUSSION... UPDATED FOR SEVERE THUNDERSTORM WATCH...WITH CHANGES TO NEAR/TERM POPS AND WEATHER TO ACCOMODATE RECENT TRENDS. SEVERE HAIL/WIND THREAT CONTINUES SOUTH CENTRAL THROUGH THE EVENING HOURS. && .AVIATION... LINGERING CONVECTION THROUGH THIS EVENING MAY IMPACT KBIS/KJMS AND WILL CONTINUE TO MONITOR SHORT TERM TRENDS. OTHERWISE...EXPECT VFR CONDITIONS THROUGH MUCH OF THE TAF PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM TO 11 PM MDT SUNDAY FOR NDZ040-043. && DISCUSSION/AVIATION...RK
Hazardous weather outlook, Jun 30, 6:16 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 616 PM CDT SAT JUN 30 2012 NDZ003>005-011>013-019>023-025-034>037-041-042-044>048-050-051- 011100- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 616 PM CDT SAT JUN 30 2012 /516 PM MDT SAT JUN 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING...MAINLY ALONG AND EAST OF THE MISSOURI RIVER...AND SOUTH OF INTERSTATE 94. A FEW STORMS COULD PRODUCE VERY LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE SUNDAY AFTERNOON AND EVENING...AND INCREASE IN COVERAGE SUNDAY NIGHT THROUGH MONDAY MORNING. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE. THERE WILL BE CONTINUED CHANCES OF THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. NDZ001-002-009-010-017-018-031>033-040-043-011100- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-BOWMAN- 616 PM CDT SAT JUN 30 2012 /516 PM MDT SAT JUN 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE SUNDAY AFTERNOON AND EVENING...AND INCREASE IN COVERAGE SUNDAY NIGHT THROUGH MONDAY MORNING. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE. THERE WILL BE CONTINUED CHANCES OF THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. KS/RK
In the hours before
Special weather statement, Jun 30, 4:06 PM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 406 PM CDT SAT JUN 30 2012 NDZ034-045-046-302130- EMMONS ND-MORTON ND-SIOUX ND- 406 PM CDT SAT JUN 30 2012 ...THUNDERSTORMS DEVELOPING ACROSS SOUTH CENTRAL NORTH DAKOTA... AT 402 PM CDT/302 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 19 MILES SOUTH OF BISMARCK TO 10 MILES EAST OF WATAUGA...AND MOVING SOUTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... HUFF... SOLEN... FORT RICE... SELFRIDGE... CANNON BALL... PRAIRIE KNIGHTS RESORT... FORT YATES... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. VINING
Special weather statement, Jun 30, 4:31 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 431 PM CDT SAT JUN 30 2012 NDZ034>036-045-046-302200- BURLEIGH ND-EMMONS ND-KIDDER ND-MORTON ND-SIOUX ND- 431 PM CDT SAT JUN 30 2012 ...THUNDERSTORMS DEVELOPING OVER NORTHEASTERN SIOUX...SOUTHEASTERN MORTON...WESTERN KIDDER...NORTHWESTERN EMMONS AND EASTERN BURLEIGH COUNTIES... AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 39 MILES NORTHEAST OF BISMARCK TO 38 MILES SOUTH OF BISMARCK...AND MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... FORT RICE... STERLING... TUTTLE... CANNON BALL... DRISCOLL... MOFFIT... PRAIRIE KNIGHTS RESORT... HORSEHEAD LAKE... ROBINSON... HAZELTON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. VINING
Local storm report, Jun 30, 5:39 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
539 PM CDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 3 E SOLEN 46.39N 100.74W
06/30/2012 E1.00 INCH SIOUX ND TRAINED SPOTTER
HAIL BEGAN AT 1720 AND WAS ONGOING AT THE TIME OF THE
CALL
&&
KROLAKLocal storm report, Jun 30, 5:49 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
549 PM CDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 5 W CANNON BALL 46.39N 100.70W
06/30/2012 E1.75 INCH SIOUX ND PUBLIC
REPORT RELAYED BY MEDIA.
&&
JVININGSpecial weather statement, Jun 30, 7:11 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 711 PM CDT SAT JUN 30 2012 NDZ023-036-037-010100- KIDDER ND-STUTSMAN ND-WELLS ND- 711 PM CDT SAT JUN 30 2012 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN WELLS...WESTERN STUTSMAN AND KIDDER COUNTIES UNTIL 800 PM CDT... AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS FROM HURDSFIELD THROUGH INTERSTATE 94 IN KIDDER COUNTY...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROBINSON... BOWDON... DAWSON... LAKE ISABEL... TAPPEN... CRYSTAL SPRINGS... PETTIBONE... STREETER... SYKESTON... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. VINING/AYD
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:24 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman, Wells | 66 min |
| Jun 30, 7:58 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 62 min |
| Jun 30, 9:04 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 24 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.